Author Affiliations: Medical College of Wisconsin, Milwaukee.
Context: Fluoroquinolones are commonly prescribed classes of antibiotics. Despite numerous case reports of ocular toxicity, a pharmacoepidemiological study of their ocular safety, particularly retinal detachment, has not been performed.
Objective: To examine the association between use of oral fluoroquinolones and the risk of developing a retinal detachment.
Design, Setting, and Patients: Nested case-control study of a cohort of patients in British Columbia, Canada, who had visited an ophthalmologist between January 2000 and December 2007. Retinal detachment cases were defined as a procedure code for retinal repair surgery within 14 days of a physician service code. Ten controls were selected for each case using risk-set sampling, matching on age and the month and year of cohort entry.
Main Outcome Measure: The association between retinal detachment and current, recent, or past use of an oral fluoroquinolone.
Results: From a cohort of 989 591 patients, 4384 cases of retinal detachment and 43 840 controls were identified. Current use of fluoroquinolones was associated with a higher risk of developing a retinal detachment (3.3% of cases vs 0.6% of controls; adjusted rate ratio [ARR], 4.50 [95% CI, 3.56-5.70]). Neither recent use (0.3% of cases vs 0.2% of controls; ARR, 0.92 [95% CI, 0.45-1.87]) nor past use (6.6% of cases vs 6.1% of controls; ARR, 1.03 [95% CI, 0.89-1.19]) was associated with a retinal detachment. The absolute increase in the risk of a retinal detachment was 4 per 10 000 person-years (number needed to harm = 2500 computed for any use of fluoroquinolones). There was no evidence of an association between development of a retinal detachment and β-lactam antibiotics (ARR, 0.74 [95% CI, 0.35-1.57]) or short-acting β-agonists (ARR, 0.95 [95% CI, 0.68-1.33]).
Conclusion: Patients taking oral fluoroquinolones were at a higher risk of developing a retinal detachment compared with nonusers, although the absolute risk for this condition was small.
Dennis P. Han, Aniko Szabo. Flashes, Floaters, and Oral Fluoroquinolones. JAMA Ophthalmol. 2013;131(1):91–93. doi:10.1001/archophthalmol.2012.2374